Alert archive / South Dakota / Wind Advisories in 2019

Wind Advisory 1, NWS Aberdeen, SD

January 7, 201926 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind advisory at Jan 7, 2019, 2:53 PM CST for 26 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Jan 7, 2019, 9:00 PM CST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2019, 2:53 PM CST (20:53 UTC)
In effect from
Jan 7, 2019, 9:00 PM CST
Expired
Jan 8, 2019, 6:00 PM CST
In force
21 hr
Issued by
NWS Aberdeen, SD
All 28 counties

Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.9 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-87 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

148 
WWUS73 KABR 072053
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
253 PM CST Mon Jan 7 2019

SDZ015-016-033>037-045-048-051-080500-
/O.NEW.KABR.WI.Y.0001.190108T0300Z-190109T0000Z/
Dewey-Potter-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of Isabel, Gettysburg, Mission Ridge, Onida,
Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson
253 PM CST Mon Jan 7 2019 /153 PM MST Mon Jan 7 2019/

...WIND ADVISORY IN EFFECT FROM 9 PM CST /8 PM MST/ THIS EVENING
TO 6 PM CST /5 PM MST/ TUESDAY...

The National Weather Service in Aberdeen has issued a Wind
Advisory, which is in effect from 9 PM CST /8 PM MST/ this
evening to 6 PM CST /5 PM MST/ Tuesday.

* WINDS...Northwest 25 to 35 mph with gusts up to 45 mph.

* TIMING...Gusty winds will begin by 9 PM CST. There will be a
  lull during the late overnight hours before becoming gusty again
  by late Tuesday morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

MNZ039-046-SDZ003>011-017>023-080500-
/O.NEW.KABR.WI.Y.0001.190108T0900Z-190109T0000Z/
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-
Including the cities of Wheaton, Ortonville, McIntosh, Herreid, 
Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, 
Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, 
and Clear Lake
253 PM CST Mon Jan 7 2019 /153 PM MST Mon Jan 7 2019/

...WIND ADVISORY IN EFFECT FROM 3 AM CST /2 AM MST/ TO 6 PM CST
/5 PM MST/ TUESDAY...

The National Weather Service in Aberdeen has issued a Wind
Advisory, which is in effect from 3 AM CST /2 AM MST/ to 6 PM CST
/5 PM MST/ Tuesday.

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* TIMING...Winds will become gusty early Tuesday morning and peak
  during the afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
Telken
4 follow-up statements
775 
WWUS73 KABR 080344 AAA
NPWABR

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Aberdeen SD
944 PM CST Mon Jan 7 2019


SDZ015-016-033>037-045-048-051-081145-
/O.CON.KABR.WI.Y.0001.000000T0000Z-190109T0000Z/
Dewey-Potter-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of Isabel, Gettysburg, Mission Ridge, Onida,
Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson
944 PM CST Mon Jan 7 2019 /844 PM MST Mon Jan 7 2019/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
TUESDAY...

* WINDS...Northwest 15 to 25 mph with gusts up to 45 mph.

* TIMING...Becoming gusty by late Tuesday morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

MNZ039-046-SDZ003>011-017>023-081145-
/O.CON.KABR.WI.Y.0001.190108T0900Z-190109T0000Z/
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-
Including the cities of Wheaton, Ortonville, McIntosh, Herreid, 
Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, 
Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, 
and Clear Lake
944 PM CST Mon Jan 7 2019 /844 PM MST Mon Jan 7 2019/

...WIND ADVISORY REMAINS IN EFFECT FROM 3 AM CST /2 AM MST/ TO
6 PM CST /5 PM MST/ TUESDAY...

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* TIMING...Winds will become gusty early Tuesday morning and 
  peak during the afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
666 
WWUS73 KABR 080940
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
340 AM CST Tue Jan 8 2019

SDZ015-016-033>037-045-048-051-082000-
/O.CON.KABR.WI.Y.0001.000000T0000Z-190109T0000Z/
Dewey-Potter-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of Isabel, Gettysburg, Mission Ridge, Onida,
Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson
340 AM CST Tue Jan 8 2019 /240 AM MST Tue Jan 8 2019/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

* WINDS...Northwest 15 to 25 mph with gusts up to 45 mph.

* TIMING...Becoming gusty by late morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

MNZ039-046-SDZ003>011-017>023-082000-
/O.CON.KABR.WI.Y.0001.000000T0000Z-190109T0000Z/
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-
Including the cities of Wheaton, Ortonville, McIntosh, Herreid, 
Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, 
Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, 
and Clear Lake
340 AM CST Tue Jan 8 2019 /240 AM MST Tue Jan 8 2019/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph. The
  highest winds are expected over and east of the Leola Hills, as
  well as areas over and east of the Sisseton Hills.

* TIMING...Winds will become gusty early this morning and peak 
  during the afternoon. 

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

KF
754 
WWUS73 KABR 081757
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1157 AM CST Tue Jan 8 2019

SDZ015-016-033>037-045-048-051-090000-
/O.CON.KABR.WI.Y.0001.000000T0000Z-190109T0000Z/
Dewey-Potter-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of Isabel, Gettysburg, Mission Ridge, Onida,
Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson
1157 AM CST Tue Jan 8 2019 /1057 AM MST Tue Jan 8 2019/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

* WINDS...Northwest 20 to 35 mph with gusts up to 45 mph to
  continue.

* TIMING...Strong northwest winds to persist through late
  afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

MNZ039-046-SDZ003>011-017>023-090000-
/O.CON.KABR.WI.Y.0001.000000T0000Z-190109T0000Z/
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-
Including the cities of Wheaton, Ortonville, McIntosh, Herreid, 
Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, 
Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, 
and Clear Lake
1157 AM CST Tue Jan 8 2019 /1057 AM MST Tue Jan 8 2019/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

* WINDS...Northwest 25 to 40 mph with gusts up to 50 mph to
  continue.

* TIMING...Strong northwest winds to persist through late this
  afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

Dorn
323 
WWUS73 KABR 082336
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
536 PM CST Tue Jan 8 2019

SDZ015-016-033>037-045-048-051-090045-
/O.EXP.KABR.WI.Y.0001.000000T0000Z-190109T0000Z/
Dewey-Potter-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of Isabel, Gettysburg, Mission Ridge, Onida,
Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson
536 PM CST Tue Jan 8 2019 /436 PM MST Tue Jan 8 2019/

...WIND ADVISORY WILL EXPIRE AT 6 PM CST /5 PM MST/ THIS
EVENING...

$$

MNZ039-046-SDZ003>011-017>023-090045-
/O.EXP.KABR.WI.Y.0001.000000T0000Z-190109T0000Z/
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-
Including the cities of Wheaton, Ortonville, McIntosh, Herreid, 
Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, 
Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, 
and Clear Lake
536 PM CST Tue Jan 8 2019 /436 PM MST Tue Jan 8 2019/

...WIND ADVISORY WILL EXPIRE AT 6 PM CST /5 PM MST/ THIS
EVENING...


$$

Connelly

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Jan 7, 11:44 AM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Jan 7, 11:44 AM CST, 3 hours 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1144 AM CST Mon Jan 7 2019

.UPDATE...
Issued at 1020 AM CST Mon Jan 7 2019

The Winter Weather Advisory that had been in place for northeast
South Dakota and west central Minnesota until 9 AM was allowed to
expire due to improved conditions. Based on updated model
solutions, increased PoPs for tonight and adjusted the timing
slightly to reflect current trends. Otherwise the forecast remains on
track.

UPDATE Issued at 525 AM CST Mon Jan 7 2019

See updated aviation discussion below.

&&

.SHORT TERM...(Today through Tuesday Afternoon)
Issued at 355 AM CST Mon Jan 7 2019

Still dealing with fog across the CWA early this morning, although
vsby has been coming up over the past few hours, and web cams seem
to be improving. The main issue has been the drizzle/freezing
drizzle which has been occurring during the overnight hours,
although that seems to be waning as well. Temps have been stuck at,
or just above freezing in the advisory area, although suspect road
temps are low enough to generate a light glaze of ice. Impacts may
be fairly minimal, although expect there will be some issues with
slick roadways this morning. Will leave the Winter Weather advisory
in place, but may cancel a bit early once impacts are known over the
next few hours.

Focus will then shift on the clearing line which is slowly advancing
eastward across central SD. Drier air will be advecting into the
area this morning, as westerly winds spread across the region at the
surface, as well as in the cloud layer. This should continue to
scour out the clouds at a decent clip, and all models are suggesting
this. Given all this, there should be decent sunshine today,
although the east may have to wait until later in the morning. Mild
air will stream across the region and we'll see another above normal
temperature day with highs in the 30s and 40s.

For tonight, models are showing a weak and fast moving shortwave and
surface low reflection moving across the region. Seems now there is
some lift and moisture associated with this feature, and models are
generating decent amounts of QPF. Could be looking at an inch or so
of snow with this system, although pinpointing this is fairly
difficult. There seems to be consensus in the Glacial Lakes/Hwy 212
region being the target for snow accums around an inch or so. Will
have to keep an eye on this though and see what the 12Z runs show,
as some models indicate potential for around a quarter inch of QPF
across the southeast CWA, coinciding with areas of stronger lift.

.LONG TERM...(Tuesday Evening through Sunday)
Issued at 355 AM CST Mon Jan 7 2019

Surface high pressure settles in over the central part of the
country Tuesday night through the day Wednesday, ushering colder air
into the region. The high slides east Wednesday night. Thursday may
see breezy winds as a decent pressure gradient sets up between the
exiting high and low pressure to the west. The low and associated
frontal boundary will track across the region Thursday night into
early Friday, and looks to move through dry. High pressure drops in
from the north Friday night and Saturday, before getting pushed east
Saturday night as a low pressure trough digs down the lee of the
Rockies. Therefore, looking at a mainly dry extended forecast.

Wednesday will be the coolest day of the period under the influence
of the surface high, with daytime highs ranging from the single
digits northeast to the lower 30s southwest. Will then see a gradual
warming trend with highs in the 20s and 30s Thursday, Friday and
Saturday, and in the 30s and 40s Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1135 AM CST Mon Jan 7 2019

VFR conditions are expected throughout the daytime hours before a
quick moving system passes through the region tonight. Rain and
snow will accompany this system and reduce visibilities tonight. MVFR
visibilities and ceilings are likely while it is precipitating.
Brief, but potentially intense snowfall rates over KATY could
briefly create IFR visibilities during the overnight hours.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Telken
SHORT TERM...TMT
LONG TERM...Parkin
AVIATION...Telken
Hazardous weather outlook, Jan 7, 10:19 AM CST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
1019 AM CST Mon Jan 7 2019

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-081630-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
1019 AM CST Mon Jan 7 2019 /919 AM MST Mon Jan 7 2019/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TELKEN

Nearby

Wind Advisories in South Dakota, 2019Wind Advisories in Minnesota, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.